Can a diuretic help with lupus symptoms???

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

StillMovin
New Member


Date Joined Jul 2009
Total Posts : 11
   Posted 7/14/2009 7:56 PM (GMT -7)   
Reading alot of the post it seems alot of people take diuretics. Does it help with inflamation from the arthrits? Something I never thought of asking about.
 
Thanks, Char
SLE Lupus, dignosed 13 years. I take Celebrex everyday, Inderal for the migrains, Plaquenil on and off ( I know thats BAD), Somo for muscle pain. Ativan for the wonderful anxiety, and ambiem as needed. And a Margharitta here an there.....


Bsime
Veteran Member


Date Joined Apr 2006
Total Posts : 1299
   Posted 7/15/2009 6:25 AM (GMT -7)   
Diuretics are prescribed for kidney/hypertension problems.  I have a condidition called proteinuria where the kidneys filter protein out of the blood and cause edema.  I take an ace inhibitor and a diurectic to treat that and hypertension caused by prednisone.
 
If you don't have kidney involvement or hypertension there is probably no reason to take them.  Inflammation is a different condition than edema.  Treatment of inflammation is with NSAIDs, prednisone, or other anti inflammatory meds.
 
Bill
MCTD (lupus, scleroderma, polymyositis).  Diagnosed 2005.  Kidney, liver, GI tract, dysphagia, raynauds, Barretts esophagus, quadriplegic in 2005.  Recovered and now active in skiing, tai, chi, hiking, golf.  Meds: prednisone 2.5mg, imuran 50mg, amlodipine, benazapril, omeprazole, potassium, folic acid, vitamins, maxide and various supplements and vitamins.
 
Remain optimistic and you can overcome the odds.


PattyLatty
Veteran Member


Date Joined Mar 2006
Total Posts : 2570
   Posted 7/15/2009 6:43 AM (GMT -7)   
I have taken a diuretic for 20 years and was just advised by my doctor to stop taking it because my potassium level was low.

My body retains water and when I don't take the diuretic, you can see the puffiness in my hands and ankles. I don't have problems with my kidneys nor to I have high blood pressure. Bill, what else could cause this? I see my doctor this afternoon and am going to discuss it with her. When I stopped taking the diuretic I gained 5 pounds overnight.

Just curious.

Pat
SLE, fibro, renauds, restless leg, hiatal hernia, double vision, migraines, costocondritis.

prednisone, plaquenil, leflunomide, neurontin, synthroid, triamterene, actonel, niaspan, tri-est, cymbalta, tricor, acifex


Bsime
Veteran Member


Date Joined Apr 2006
Total Posts : 1299
   Posted 7/15/2009 7:33 AM (GMT -7)   

Pat,

There are diuretics that do not affect potassium as much as others and you can take potassium supplements.  I have to take 60mg daily and still have fairly low potassium but it stays in the low normal range.

Has your doctor tested your urine for protein?  Does your urine froth?  That is an indication of protein being filtered out by your kidneys and will cause edema.  Do you have any other circulatory problelms?

My first guess would be that you have something going on with your kidneys.  Other than that I don't know what your problem could be but would pursue it with your doctor or see another doctor and try to get to the bottom of your edema.

http://www.medicinenet.com/edema/article.htm

I had both edema and inflammation.  My edema was caused by my kidneys (proteinuria) and the inflammation was in the muscle tissue and was caused by either/or lupus or polymyositis (an inflammatory muscle disease).  In the early months it was quite severe and it definitely was not like the pitting edema that  proteinuria causes.

Bill


MCTD (lupus, scleroderma, polymyositis).  Diagnosed 2005.  Kidney, liver, GI tract, dysphagia, raynauds, Barretts esophagus, quadriplegic in 2005.  Recovered and now active in skiing, tai, chi, hiking, golf.  Meds: prednisone 2.5mg, imuran 50mg, amlodipine, benazapril, omeprazole, potassium, folic acid, vitamins, maxide and various supplements and vitamins.
 
Remain optimistic and you can overcome the odds.


aimsgirl16
Forum Moderator


Date Joined Jun 2008
Total Posts : 1469
   Posted 7/15/2009 8:59 AM (GMT -7)   
Hey Pat...I do have kidney involvement and proterina...didnt have a lot of pitting edema until they put me on prednisone...then it got horrible and it hurt! Maybe the prednisone is making you retain fluid? I know that is a side effect! Hope you get some answers!

Amy

 

21 years old...Systemic Lupus , lupus nephritis , raynoids , Carpal Tunnel

Ultram, Prednisone, Cell-Cept, Lisinopril,  Ambien, Flexeril, Darvocet, Ferrious Sulfade, Calcium, Vitamin B12, Aspirin 81 mg, Vitamin C

The Old Normal is no more so I and we have to find a New Normal...

 


Bsime
Veteran Member


Date Joined Apr 2006
Total Posts : 1299
   Posted 7/15/2009 9:05 AM (GMT -7)   

List of the many possible side effects from prednisone.  Water retention is listed under rare side effects.

 
Bill
MCTD (lupus, scleroderma, polymyositis).  Diagnosed 2005.  Kidney, liver, GI tract, dysphagia, raynauds, Barretts esophagus, quadriplegic in 2005.  Recovered and now active in skiing, tai, chi, hiking, golf.  Meds: prednisone 2.5mg, imuran 50mg, amlodipine, benazapril, omeprazole, potassium, folic acid, vitamins, maxide and various supplements and vitamins.
 
Remain optimistic and you can overcome the odds.


MJLD
Veteran Member


Date Joined Jul 2007
Total Posts : 1048
   Posted 7/15/2009 8:29 PM (GMT -7)   
Prednisone makes me retain fluid like crazy, especially when i'm on the higher doses. What is your dosage? Judy

PattyLatty
Veteran Member


Date Joined Mar 2006
Total Posts : 2570
   Posted 7/16/2009 6:47 AM (GMT -7)   
Thanks for the article, Bill. It answered a lot of my questions.

Pat
SLE, fibro, renauds, restless leg, hiatal hernia, double vision, migraines, costocondritis.

prednisone, plaquenil, leflunomide, neurontin, synthroid, triamterene, actonel, niaspan, tri-est, cymbalta, tricor, acifex


honbunnie
Regular Member


Date Joined Mar 2009
Total Posts : 31
   Posted 7/17/2009 8:22 AM (GMT -7)   
Prednisone causes me to retain alot of fluid. I take a diuretic and have for years, to help with generalized edema. I have never had hypertension or proteinuria.
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 09, 2016 12:54 AM (GMT -7)
There are a total of 2,735,199 posts in 301,283 threads.
View Active Threads


Who's Online
This forum has 151386 registered members. Please welcome our newest member, Kier.
182 Guest(s), 3 Registered Member(s) are currently online.  Details
THE HAPPY TURTLE, 142, Tall Allen


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer